Advertisement

Tardive Dyskinesia: What to Expect at Your Appointment

A look at how healthcare providers determine if symptoms are TD or something else.

Tardive Dyskinesia: What to Expect at Your Appointment

If you or a loved one is experiencing symptoms like those seen in people with tardive dyskinesia (TD), it is important to see a healthcare provider as soon as possible. TD symptoms can become worse with time and may become permanent. Early diagnosis of TD and early treatment are associated with better outcomes.

Here, we look at what you can expect when seeking a diagnosis for involuntary movement symptoms that might be TD.

Healthcare providers
TD is an adverse effect caused by medications that are prescribed to treat psychiatric disorders, mental health disorders, nausea, and esophageal/gastrointestinal disorders. These medications block a neurotransmitter called dopamine, which enables communication between nerve cells. Anyone taking this type of medication should be monitored for adverse effects, including TD.

Depending on the medication you are taking and the reason why you are taking that medication, your initial conversation may be at an appointment with the provider who prescribed the medication, such as a psychiatrist, a gastroenterologist, or a primary care physician. Your provider may refer you to a specialist, such as a neurologist, ophthalmologist (an eye doctor), or a movement disorder specialist.

Exam, symptoms, medical history and medications
Your provider will conduct a physical exam and ask questions about your symptoms and your medical history. The goal here is to establish what the symptoms are and identify potential causes for these symptoms.

Any information you can provide about your symptoms, how long they have been occurring, and your medical history will be helpful. It will also be helpful to bring a list of all medications you are currently taking, as well as medications you have taken in the past. Your provider may ask questions about substance abuse or recreational drug use—be honest when answering these questions. Remember that your healthcare provider is there to help you, not to pass judgement.

Referrals and imaging tests
TD is sometimes referred to as a diagnosis of exclusion, meaning that the process involves ruling out other potential causes of your symptoms. There are a number of other health conditions that can cause involuntary movements and symptoms similar to TD.

Your healthcare providers may also order lab tests and/or imaging tests. While TD will not be visible from a CAT scan or MRI, these imaging tests will help rule out other things that could be causing symptoms, such as an injury to the brain.

AIMS
A healthcare provider may also conduct an exam using something called AIMS. AIMS stands for Abnormal Involuntary Movement Scale and was developed as a tool to help healthcare providers diagnose TD. This exam typically takes somewhere around ten minutes to complete. To administer the exam, a healthcare provider will observe a patient for a short period of time and make note of symptoms and the severity of symptoms. They will also ask questions about the level of distress and incapacitation that a person is experiencing as a result of their symptoms.

If you or a loved one is diagnosed with TD, the next step will be treatment. Treatment will depend on a number of factors, including the medication that caused TD, the symptoms, and the severity of those symptoms. Treatment may involve changing medications or lowering doses. There are also medications that can help reduce the symptoms of TD.

Medically reviewed in January 2021.

Sources:
MedlinePlus. "Tardive dyskinesia."
J.K. Aronson. "Neuroleptic Drugs." Meyler's Side Effects of Drugs. Sixteenth Edition, 2016.
Sarayu Vasan and Ranjit K. Padhy. "Tardive Dyskinesia." StatPearls, 2020.
Elsevier Patient Education. "Tardive Dyskinesia."
National Institute on Drug Abuse. "Common Comorbidities with Substance Use Disorders Research Report: Part 1: The Connection Between Substance Use Disorders and Mental Illness."
John A. Gray. "Tardive Dyskinesia." Ferri's Clinical Advisor 2021.
National Institute of Mental Health. "Abnormal Involuntary Movement Scale (AIMS)."
Hassaan H. Bashir and Joseph Jankovic. "Treatment of Tardive Dyskinesia." Neurologic Clinics, 2020. Vol. 38, No. 2.

Featured Content

video

How Does Tardive Dyskinesia Affect My Mental Health?

Tardive dyskinesia can be a side effect of some medications used to treat mental illness.
article

What Causes Tardive Dyskinesia?

Learn how neuroleptic medications can cause this involuntary movement disorder.
article

Tardive Dyskinesia: A Glossary of Terms

Key terms to help patients and caregivers better understand TD.
article

5 Answers About Tardive Dyskinesia

What patients and caregivers should know about causes, prevalence, and treatment options for TD.
article

Can Medications Other than Antipsychotics Cause TD?

Are antidepressants, anti-nausea medications, and other drugs associated with tardive dyskinesia?